Oklahoma, 2017Flash Flooding and Hail in Oklahoma, April 21, 2017
April 21, 2017 · NWS TSA · 20 events in 11 counties and zones
A strong upper level disturbance moved into the Southern Plains from the west on the 21st. A moist and unstable air mass was in place north of a stationary frontal boundary that extended across southern Oklahoma for much of the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level disturbance moved into the Southern Plains from the west on the 21st. A moist and unstable air mass was in place north of a stationary frontal boundary that extended across southern Oklahoma for much of the day. Several rounds of strong to severe thunderstorms developed north of the front across eastern Oklahoma during the early morning through evening hours as the system approached the area. Damaging wind was the most commonly occurring severe weather event as each round of storms moved east across the area, with large hail and even some flash flooding remaining isolated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 21, 2:07 AM CST, 2 hours 38 minutes earlier.
Area forecast discussion, Apr 21, 2:07 AM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
307 AM CDT Fri Apr 21 2017
.DISCUSSION...
Early morning water vapor imagery showed progressive shortwave
trough moving across northeastern New Mexico and over the OK/TX
panhandles. The surface front extended from a low southwest of
Midland northeast to near Wichita Falls through southeast
Oklahoma. Elevated storms are ongoing across northeast Oklahoma,
forming along and north of the 850mb front. So far these storms
have been below severe limits. Most areas have received up to a
half inch of rain with isolated amounts over an inch.
The main concern today will be additional heavy rain and the
potential for flooding. There are several rivers in our area which
are forecast to have minor or moderate flooding based on forecast
precipitation amounts. The NAM shows the heaviest QPF axis farther
north across far northeast Oklahoma into northwest Arkansas while
the ECMWF is a bit farther south. It does appear that widespread
2-3" amounts will occur today with locally higher amounts. We will
add Sequoyah and McIntosh counties to the ongoing Flood Watch.
As far as severe weather, the better potential is south of I-40.
The front will not lift north in areas where there has been
recent or ongoing convection. There are some storms approaching
from central OK that could produce isolated large hail across
mainly east central Oklahoma this morning. If storms can initiate
later this afternoon along the stalled front in southern
Oklahoma, they could affect mainly southeast Oklahoma by late
afternoon.
Short wave trough axis will be over northeast Oklahoma tonight,
which will drive the boundary south and bring an end to the rain
by early Saturday morning. Temperatures on Saturday will be quite
chilly compared to recent days, with highs in the 50s and lows on
Sunday morning in the upper 30s to mid 40s. Sunday will bring a
return to sunshine and a warmup, with the next chance for
precipitation arriving by Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 62 46 57 40 / 100 80 10 10
FSM 73 53 59 42 / 90 80 10 10
MLC 74 49 59 41 / 80 80 10 0
BVO 59 45 56 37 / 100 80 10 0
FYV 64 46 52 36 / 100 90 30 10
BYV 59 45 51 38 / 100 90 40 10
MKO 66 49 57 40 / 100 80 10 10
MIO 58 45 54 39 / 100 90 20 10
F10 65 48 58 41 / 100 80 10 0
HHW 80 52 61 43 / 30 80 10 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through this evening for OKZ054>070.
AR...Flood Watch through this evening for ARZ001-002-010-011.
&&
SHORT TERM...12
LONG TERM....06
CORFIDI
Hazardous weather outlook, Apr 21, 3:59 AM CST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
459 AM CDT Fri Apr 21 2017
ARZ001-002-010-011-019-020-029-OKZ049-053>076-221000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
459 AM CDT Fri Apr 21 2017
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
TORNADO.
RISK...Limited.
AREA....Southeast Oklahoma
ONSET....This afternoon.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA...Eastern Oklahoma and northwest Arkansas.
ONSET...This afternoon.
FLASH FLOOD.
RISK...Elevated.
AREA...Eastern Oklahoma and northwest Arkansas.
ONSET...This afternoon.
HEAVY RAIN.
RISK...Significant.
AREA...Eastern Oklahoma and northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
A cluster of strong thunderstorms with locally heavy rain will
continue spreading across eastern Oklahoma into northwest
Arkansas this morning as a front stalls over the region. Small
hail, gusty winds and locally heavy rainfall will be likely in the
stronger storms.
Additional strong to severe thunderstorms are expected to develop
across portions of eastern Oklahoma this afternoon in association
with an approaching upper level jet streak moving out of the
central Rockies. The convective line will sweep across southeast
Oklahoma and northwest Arkansas late this afternoon into the
evening hours with large hail, damaging winds and heavy rainfall.
A tornado or two will also be possible across southeast Oklahoma,
possibly extending into west-central Arkansas.
Flash flooding will become a significant concern with widespread
2 to 4 inches of rainfall expected through tonight with locally 6
inches possible. The heavy rainfall and severe weather threat
will begin to diminish after midnight as storms move east of the
area.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY and Sunday...No Hazards.
MONDAY...High Wind Potential.
TUESDAY...No Hazards.
WEDNESDAY and Thursday...Thunderstorm Potential.
EXTENDED DISCUSSION...
Cooler conditions are expected behind the front through the weekend
as high pressure builds into the region. Shower and thunderstorm
chances will return Wednesday into Thursday of next week as another
storm system approaches from the west.
weather.gov/tulsa Contains additional information.In the hours before
Special weather statement, Apr 21, 2:29 AM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Tulsa OK
329 AM CDT FRI APR 21 2017
OKZ059-064-065-210900-
Pawnee OK-Okfuskee OK-Creek OK-
329 AM CDT FRI APR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CREEK...SOUTHEASTERN
PAWNEE AND NORTHWESTERN OKFUSKEE COUNTIES UNTIL 400 AM CDT...
At 329 AM CDT, strong thunderstorms were located along a line
extending from near Yale to near Sparks. Movement was east at 50 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations in or near the path include...
Bristow... Mannford...
Drumright... Oilton...
Depew... Terlton...
Shamrock... Welty...
Milfay... Silver City...
This includes Interstate 44 between mile markers 178 and 193.
LAT...LON 3622 9629 3554 9642 3553 9662 3616 9662
3616 9669
TIME...MOT...LOC 0829Z 254DEG 42KT 3610 9669 3561 9679Special weather statement, Apr 21, 3:03 AM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Tulsa OK
403 AM CDT FRI APR 21 2017
OKZ065-066-210945-
Okmulgee OK-Okfuskee OK-
403 AM CDT FRI APR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OKMULGEE AND
OKFUSKEE COUNTIES UNTIL 445 AM CDT...
At 403 AM CDT, a strong thunderstorm was located 3 miles south of
Paden, moving east at 50 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Okmulgee... Okemah...
Okfuskee... Henryetta...
Boley... Weleetka...
Dewar... Schulter...
Paden... Bearden...
Castle... Clearview...
Okmulgee State Park... Pharoah...
Bryant... Mason...
This includes Interstate 40 in Oklahoma between mile markers 212 and
240.
LAT...LON 3556 9662 3565 9599 3538 9591 3538 9598
3534 9598 3530 9644 3546 9644 3546 9647
3543 9650 3543 9652 3546 9654 3544 9657
3541 9654 3539 9654 3541 9658 3540 9660
3540 9662
TIME...MOT...LOC 0903Z 256DEG 44KT 3546 9654Special weather statement, Apr 21, 3:16 AM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Tulsa OK
416 AM CDT FRI APR 21 2017
OKZ064>066-210945-
Okmulgee OK-Okfuskee OK-Creek OK-
416 AM CDT FRI APR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CREEK...
NORTHWESTERN OKMULGEE AND NORTH CENTRAL OKFUSKEE COUNTIES UNTIL 445
AM CDT...
At 416 AM CDT, a strong thunderstorm was located 5 miles south of
Slick, moving east at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Okmulgee... Beggs...
Slick... Preston...
Okmulgee State Park... Liberty...
Hectorville...
LAT...LON 3586 9596 3586 9591 3563 9587 3559 9631
3577 9635
TIME...MOT...LOC 0916Z 259DEG 35KT 3570 9624Special weather statement, Apr 21, 3:42 AM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Tulsa OK
442 AM CDT FRI APR 21 2017
OKZ065-066-068-070-071-073-074-211030-
Haskell OK-Pittsburg OK-Muskogee OK-Okmulgee OK-Cherokee OK-
Okfuskee OK-McIntosh OK-
442 AM CDT FRI APR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HASKELL...
MCINTOSH...SOUTH CENTRAL CHEROKEE...NORTHERN PITTSBURG...MUSKOGEE...
OKMULGEE AND SOUTHEASTERN OKFUSKEE COUNTIES UNTIL 530 AM CDT...
At 442 AM CDT, strong thunderstorms were located along a line
extending from near Bald Hill to 4 miles north of Dustin. Movement
was east at 55 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations in or near the path include...
Muskogee... Okmulgee...
Okemah... Eufaula...
Henryetta... Fort Gibson...
Checotah... Warner...
Morris... Weleetka...
Dewar... Porum...
Webbers Falls... Schulter...
Oktaha... Braggs...
Taft... Boynton...
Grayson... Council Hill...
This includes Interstate 40 in Oklahoma between mile markers 221 and
283.
LAT...LON 3579 9602 3579 9564 3576 9559 3579 9555
3580 9502 3564 9510 3564 9513 3559 9513
3520 9532 3526 9598 3529 9598 3529 9616
3534 9635
TIME...MOT...LOC 0942Z 273DEG 48KT 3572 9582 3533 9604Special weather statement, Apr 21, 4:35 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Tulsa OK
535 AM CDT FRI APR 21 2017
OKZ068-070>072-074-076-211115-
Haskell OK-Muskogee OK-Sequoyah OK-Cherokee OK-Le Flore OK-
McIntosh OK-
535 AM CDT FRI APR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HASKELL...NORTHEASTERN
MCINTOSH...WESTERN SEQUOYAH...NORTH CENTRAL LE FLORE...SOUTHEASTERN
CHEROKEE AND SOUTHEASTERN MUSKOGEE COUNTIES UNTIL 615 AM CDT...
At 535 AM CDT, strong thunderstorms were located along a line
extending from Keefeton to 2 miles southwest of Porum. Movement was
east at 40 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations in or near the path include...
Sallisaw... Stigler...
Warner... Vian...
Gore... Porum...
Webbers Falls... Keota...
Whitefield... Marble City...
Braggs... Tamaha...
Briartown... Greenleaf State Park...
Cookson... Brushy Lake State Park...
Lake Tenkiller State Park... Keefeton...
Kanima... Box...
This includes Interstate 40 in Oklahoma between mile markers 272 and
307.
LAT...LON 3521 9473 3526 9535 3564 9543 3574 9483
TIME...MOT...LOC 1035Z 267DEG 35KT 3558 9535 3533 9530
Event by event
13 thunderstorm wind, 5 flash flood, 2 hail. Local standard time, as filed.
Thunderstorm Wind, Muskogee
- When
- April 21, 4:45 AM CST
- Where
- Muskogee County, 2.87 mi WSW of Webbers Falls Sheffi
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 35.488, -95.169
A storm chaser estimated thunderstorm wind gusts of 65 mph near the intersection of the Muskogee Turnpike and I-40.
Thunderstorm Wind, Muskogee
- When
- April 21, 4:50 AM CST
- Where
- Muskogee County, 0.78 mi SSW of Webbers Falls Sheffi
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.489, -95.123
The Oklahoma Mesonet station near Webbers Falls measured 73 mph thunderstorm wind gusts.
Thunderstorm Wind, Sequoyah
- When
- April 21, 5:35 AM CST
- Where
- Sequoyah County, 0.32 mi ENE of Roland
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.421, -94.515
Strong thunderstorm wind damaged the roof of a building, and blew down trees.
Thunderstorm Wind, Creek
- When
- April 21, 9:48 AM CST
- Where
- Creek County, 0.47 mi SSE of Kellyville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 35.944, -96.217
Strong thunderstorm wind blew down trees and severely damaged a barn.
Thunderstorm Wind, Okfuskee
- When
- April 21, 9:50 AM CST
- Where
- Okfuskee County, 0.98 mi E of Okemah Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.432, -96.263
The Oklahoma Mesonet station near Okemah measured 64 mph thunderstorm wind gusts.
Thunderstorm Wind, Okmulgee
- When
- April 21, 10:06 AM CST
- Where
- Okmulgee County, 0.72 mi S of Henryetta
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.440, -95.980
Strong thunderstorm wind snapped large tree limbs.
Thunderstorm Wind, Okmulgee
- When
- April 21, 10:10 AM CST
- Where
- Okmulgee County, 4.68 mi W of Hector
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.842, -96.002
The Oklahoma Mesonet station west of Hectorville measured 68 mph thunderstorm wind gusts.
Thunderstorm Wind, McIntosh
- When
- April 21, 10:20 AM CST
- Where
- McIntosh County, 0.1 mi W of Hichita
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.520, -95.752
Strong thunderstorm wind snapped large tree limbs.
Thunderstorm Wind, McIntosh
- When
- April 21, 10:34 AM CST
- Where
- McIntosh County, 2.8 mi N of Checotah
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.470, -95.524
Strong thunderstorm wind snapped large tree limbs.
Thunderstorm Wind, Cherokee
- When
- April 21, 10:53 AM CST
- Where
- Cherokee County, 6 mi WNW of Hulbert
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.963, -95.249
Strong thunderstorm wind uprooted trees.
Flash Flood, Tulsa
- When
- April 21, 10:53 AM CST to 1:45 PM CST
- Where
- Tulsa County, 2.39 mi SSE of Tulsa to 1.08 mi SSE of Tulsa
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.119, -95.930
The local media reported flooding near E 31st Street and S Yale Avenue, and near E 49th Street and Memorial Drive.
Thunderstorm Wind, Sequoyah
- When
- April 21, 11:25 AM CST
- Where
- Sequoyah County, 0.82 mi SE of Sallisaw
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.463, -94.789
Strong thunderstorm wind snapped large tree limbs.
Flash Flood, Tulsa
- When
- April 21, 12:20 PM CST to 1:45 PM CST
- Where
- Tulsa County, 1.61 mi NNW of Tulsa R L Jones Arpt to 1.54 mi NW of Tulsa R L Jones Arpt
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.050, -95.995
Flooding resulted in the closure of W 81st Street S and S Elwood Avenue.
Flash Flood, Tulsa
- When
- April 21, 12:20 PM CST to 1:45 PM CST
- Where
- Tulsa County, 1.82 mi NNE of Bixby to 1.64 mi N of Bixby
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 35.975, -95.870
Portions of E 131st Street S were flooded and closed between S Mingo Road and S Memorial Drive.
Hail, Creek
- When
- April 21, 1:55 PM CST
- Where
- Creek County, 1 mi N of Kellyville
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.965, -96.220
Flash Flood, Tulsa
- When
- April 21, 4:42 PM CST to 5:42 PM CST
- Where
- Tulsa County, 2.41 mi SSE of Broken Arrow Arpk to 2.54 mi SSE of Broken Arrow Arpk
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 36.018, -95.853
Portions of E 101st Street S were flooded near S Garnett Road.
Flash Flood, Creek
- When
- April 21, 5:00 PM CST to 6:00 PM CST
- Where
- Creek County, 1.39 mi SW of Sapulpa to 1.29 mi SW of Sapulpa
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.988, -96.120
Portions of S Hickory Street between W Taft Avenue and W Teel Road were closed due to flooding.
Thunderstorm Wind, Adair
- When
- April 21, 5:05 PM CST
- Where
- Adair County, Bunch
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.680, -94.770
Strong thunderstorm wind uprooted several trees near the cemetery.
Hail, Pushmataha
- When
- April 21, 7:34 PM CST
- Where
- Pushmataha County, 3 mi E of Nashoba
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.480, -95.167
Thunderstorm Wind, Choctaw
- When
- April 21, 8:41 PM CST
- Where
- Choctaw County, 2 mi N of Ft Towson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.049, -95.270
Strong thunderstorm wind blew down power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, April 21, 2017$1.4 million · EF0 · 51 events
- Wildfire in Florida, April 21 to 22, 2017$1.8 million · 2 events
- Flash Flooding and Flooding in Missouri, April 21 to 22, 2017$30,000 · 43 events
- Hail and Damaging Winds in Virginia, April 21, 2017$47,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Maryland, April 21, 20171 injured · 1.75 in hail · 29 events
- High Surf in Hawaii, April 21 to 22, 201712 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 21, 20171 in hail · 11 events
- Flash Flooding and Damaging Winds in Arkansas, April 21, 2017$12,000 · 61 kt wind · 7 events
- Hail in Texas, April 21, 20171.5 in hail · 10 events
- Flood and Hail in Tennessee, April 21, 2017$13,000 · 1 in hail · 4 events
- Damaging Winds in Virginia, April 21, 201752 kt wind · 7 events
- Hail and Damaging Winds in Oklahoma, April 21, 20171 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690861, 690862, 690863, 690864, 690870, 690871, 690872, 690873, 690874, 690875, 690893, 690876, 690894, 690895, 690877, 690979, 690982, 697238, 690878, 690879.